Georgia, 2011

Hail in Georgia, June 6, 2011

June 6, 2011 · NWS FFC · 4 events in 4 counties and zones

, with Georgia once again on the eastern periphery of the upper ridge. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong subtropical ridge remained anchored across the central and south central U.S., with Georgia once again on the eastern periphery of the upper ridge. This continued to provide Georgia and the southeast U.S. with unstable northwest flow aloft. A disturbance was rotating around the back side of a deep upper trough off the northeast U.S. coast, providing added impetus for convection. These synoptic features combined with the warm, moist, unstable air mass in place to provide for scattered afternoon and evening thunderstorms across north Georgia. A few of the storms became marginally severe, producing nickel to quarter-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 6, 2:53 PM EST, 22 minutes earlier.

Area forecast discussion, Jun 6, 2:53 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT MON JUN 6 2011

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL MEANDER FROM WEST OF THE FORECAST AREA
EARLY IN THE WEEK...TO OVER THE AREA MID-WEEK...TO EAST AND WEST OF
THE REGION LATE IN THE WEEK. A BROAD AREA OF LOW PRESSURE ALOFT WILL
DEVELOP ACROSS THE CENTRAL GULF TOWARD THE END OF THE WEEK...BUT
HAVE LITTLE INFLUENCE ON THE FORECAST AREA...AS HIGH PRESSURE ALOFT
RIDGES FROM TX ACROSS AL/GA INTO THE WESTERN ATLANTIC.
OVERALL...WELL ABOVE NORMAL TEMPERATURES AND ONLY ISOLD THUNDERSTORM
CHANCES OVER THE NEXT SEVEN DAYS.

19
&&

.SHORT TERM /TODAY THROUGH THURSDAY/...
A LARGE SUBTROPICAL RIDGE REMAINS ACROSS THE SOUTHERN U.S. ONE
CENTER OF THE RIDGE WILL DRIFT BACK TOWARD THE SOUTHERN APPALACHIANS
BY MID-WEEK...THEN DRIFT INTO THE WESTERN ATLANTIC BY LATE WEEK.
ANOTHER CENTER OF THE UPPER RIDGE WILL REMAIN BACK OVER SOUTH TX.
MEANWHILE...A BROAD AREA OF WEAK LOW PRESSURE ALOFT WILL DEVELOP
ACROSS THE CENTRAL GULF...BUT REMAIN TRAPPED IN THAT REGION SOUTH OF
THE EXTENDED RIDGE OF HIGH PRESSURE FROM TX INTO THE WESTERN
ATLANTIC.

FOR THE IMMEDIATE SHORT TERM...MAIN FOCUS WILL BE ON WEAK SHORT WAVE
RIDING DOWN THE EAST SIDE OF UPPER RIDGE...WITH MAIN FOCUS...AS IT
HAS BEEN PAST WEEK OR SO...ACROSS NC/SC...INFRINGING ON EASTERN GA.
THE SHORT WAVE WILL THEN DRIFT WEST ALONG SOUTH SIDE OF UPPER RIDGE
THROUGH S GA AND TOWARD AL TUE. AIR MASS ACROSS SE GA VERY
UNSTABLE...WITH MODEL PROJECTED CAPES IN EXCESS OF 4000 J/KG THIS
AFTERNOON. WOULD EXPECT SCT TSRA TO DEVELOP IN THIS AREA LATER THIS
AFTERNOON...ESPECIALLY AS OUTFLOW FROM COASTAL GA/FL ACTIVITY WORKS
NE INTO THIS REGION. THE NE GA MOUNTAINS WILL PROVIDE ENHANCED
OROGRAPHIC LIFT AND INDEED WE ARE ALREADY SEEING ISOLD SHRA POP IN
THAT AREA. THUS...BEST FOCUS FOR AFTERNOON/EVENING CONVECTION SHOULD
BE ACROSS THE EASTERN 1/4 OF THE STATE...THEN TURNING WESTWARD
ACROSS SOUTH GA TOWARD EVENING. SLIGHTLY DRIER AIR WAS WORKING ITS
WAS SWWD INTO NC/WC GA...WHICH SHOULD LIMIT CONVECTIVE DEVELOPMENT
IN THOSE AREAS.

FOR TUE...THE UPPER RIDGE BUILDS ACROSS THE AREA FROM THE
NORTH...EFFECTIVELY SHUNTING ALL THREAT FOR THE CONVECTION WELL EAST
AND SOUTH OF THE AREA. CANNOT COMPLETELY RULE OUT ISOLD CONVECTION
IN THE NE MOUNTAINS FROM DIFFERENTIAL HEATING AND OROGRAPHIC
LIFT...BUT IT WOULD BE VERY ISOLD.  BY WED...THE UPPER HIGH DRIFTS
NE OF THE AREA. THE SOUTHERN PART OF THE CWA COMES UNDER THE
PERIPHERY OF THE BROAD UPPER LOW IN THE CENTRAL GULF. THIS SHOULD
ALLOW FOR AT LEAST ISOLD DIURNAL CONVECTION ACROSS THE CWA...WITH
BEST CHANCES SW PART OF THE CWA.

FOR TEMPS...A MAV/MET BLEND SHOULD BE THE BEST ROUTE. THE DRIER AIR
MASS ACROSS NC/WC GA SHOULD SUPPORT THE SLIGHTLY COOLER MAV MOS MIN
TEMPS. MAX TEMPS WILL CHANGE LITTLE THROUGH THE SHORT TERM. 850MB
TEMPS REMAIN AROUND +18C THE NEXT SEVERAL DAYS. THE HOTTEST +20C
TEMPS REMAIN NORTH OF THE CWA...ACROSS THE SOUTHERN APPALACHIANS AND
MID-ATLANTIC. MAX TEMPS WILL CONTINUE ABOUT 10 DEGREES ABOVE
NORMAL...BUT A GOOD BIT LESS THAN THE EXTREME HEAT OF LATE LAST WEEK.

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
THROUGH MUCH OF THE LONG TERM...THE FFC CWA REMAINS TRAPPED BETWEEN
THE BROAD UPPER LOW ACROSS THE GULF AND THE WESTERLIES ENCROACHING
FROM THE NORTH. THE GFS SHOWS THE UPPER LOW SINKING FURTHER SOUTH
INTO THE GULF AWAY FROM THE CWA...WHILE THE ECMWF FOCUSES MORE ON
CONTINUING THE SEMI-TROPICAL UPPER LOW ACROSS THE EASTERN GULF/FL
REGION. EVENTUALLY...BOTH MODELS INDICATE THAT A TROUGH WILL DEVELOP
ALONG AND JUST OFF THE EAST COAST...ALLOWING A WEAK FRONT TO DRIFT
SOUTH THROUGH THE AREA EARLY NEXT WEEK. GFS WOULD INDICATE BETTER
CONVECTIVE CHANCES ACROSS N GA THAN WOULD THE ECMWF...BUT BOTH
MODELS INDICATE THAT DIURNAL CONVECTION SHOULD BE MORE NUMEROUS THAN
IN RECENT DAYS. MEX POPS OSCILLATE BETWEEN 20 AND 40 PERCENT THE
LAST SEVERAL RUNS. FOR NOW...SLIGHT CHC TO LOW CHC POPS WILL BE THE
MOST PRUDENT ROUTE UNTIL BETTER TIMING OF SUBTLE...MESOSCALE
FEATURES CAN BE DETERMINED. SUN STILL APPEARS TO OFFER THE BEST CHC
FOR CONVECTION AT THIS POINT. TEMPS WILL REMAIN AOA NORMAL VALUES
THROUGH THE PERIOD AS 850MB TEMPS HOVER AROUND +18C THROUGH MUCH OF
THE EXTENDED PERIOD. OVERALL...NO SIGNIFICANT CHANGES TO TEMPS OR
WEATHER PATTERNS EXPECTED.

19
&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. ISOLATED
THUNDERSTORMS POSSIBLE THIS AFTERNOON...MAINLY ACROSS PORTIONS OF
EASTERN AND SOUTH GEORGIA...SO HAVE CONTINUED MENTION OF CB IN THE
MCN AND AHN TAF...BUT DUE TO THE VERY ISOLATED NATURE...HAVE NOT
INCLUDED IT ELSEWHERE. WINDS SHOULD REMAIN NE AT 6-9KTS...EXCEPT
AREAS NEAR AHN...MCN...AND CSG...WHERE WEAK BOUNDARY WILL ALLOW
FOR 10-12KTS WITH HIGHER GUSTS TO 20KTS THIS AFTERNOON. EXPECT SE
WINDS BY 12-14Z TUE...AT 8-10KTS. WITH ADDITIONAL MOISTURE IN THE
AREA TUESDAY MORNING...COULD SEE SOME SLIGHT VSBY
RESTRICTIONS...BUT STILL EXPECT P6SM AT THIS TIME.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS.

31
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          94  67  95  67 /  20  20   5   5
ATLANTA         93  69  92  71 /  20  10   5   5
BLAIRSVILLE     85  64  85  63 /  20  30  20  20
CARTERSVILLE    93  64  92  64 /  10  10   5   5
COLUMBUS        97  71  94  69 /  20  10  10  10
GAINESVILLE     91  69  91  68 /  20  20  10  10
MACON           96  67  91  66 /  20  20   5   5
ROME            95  65  93  63 /  10  10  10  10
PEACHTREE CITY  94  65  92  64 /  20  10   5   5
VIDALIA         96  71  92  71 /  30  30  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19/31
Hazardous weather outlook, Jun 6, 10:28 AM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1128 AM EDT MON JUN 6 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1128 AM EDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS
CENTRAL AND PARTS OF NORTH GEORGIA.

.SYNOPSIS...
HIGH PRESSURE CONTINUES TO DOMINATE ALOFT WHILE A WEAK SURFACE
TROUGH WAS SITUATED ACROSS CENTRAL GEORGIA. THIS SURFACE FEATURE
MAY PROVIDE ENOUGH SUPPORT TO ALLOW FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WITH ANY THUNDERSTORMS THAT DEVELOP WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...GUSTY WINDS AND
SMALL HAIL WILL BE POSSIBLE IN THE STRONGER STORMS. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE GENERALLY SOUTH AND EAST OF A
LINE FROM CARROLLTON TO ATLANTA TO BLAIRSVILLE FROM 2 PM TO 10 PM.

.DISCUSSION...
THE UPPER RIDGE THAT HAS BEEN THE DOMINATE WEATHER FACTOR THE PAST
FEW DAYS WILL WEAKEN SLIGHTLY TODAY AS AN UPPER LEVEL DISTURBANCE
SLIDES INTO THE CAROLINAS. IN ADDITION...A WEAK SURFACE BOUNDARY
WAS STRETCHED ACROSS CENTRAL GEORGIA. THESE TWO FACTORS...IN
ADDITION TO CAPE VALUES OF 2000-3000 J/KG...MAY PROVIDE ENOUGH
MOISTURE AND ENERGY FOR ISOLATED THUNDERSTORMS TO DEVELOP THIS
AFTERNOON AND EVENING. IN GENERAL...ANY THUNDERSTORMS THAT DEVELOP
ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA...ALTHOUGH A FEW
COULD BE STRONG.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The Knoxville radar (KMRX), 150 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Union

When
June 6, 3:15 PM EST to 3:55 PM EST
Where
Union County, 2 mi NE of Blairsville to 4 mi N of Gaddistown
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.891, -83.925

The Union County Emergency Management Director reported nickel-sized hail northeast of Blairsville. WSR-88D radar data suggests that similar-sized hail likely continued as the storm moved southwest toward Gaddistown and the Fannin county border.

Hail, Pickens

When
June 6, 4:28 PM EST to 4:45 PM EST
Where
Pickens County, 5 mi WSW of Jasper to Talmadge
Measured
1 in hail
Reported by
Public
Coordinates
34.442, -84.501

The public observed quarter-sized hail between Jasper and Talmadge.

Hail, Gilmer

When
June 6, 5:28 PM EST to 5:35 PM EST
Where
Gilmer County, 3 mi SE of Cartecay to 4 mi S of Cartecay
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.589, -84.343

The Gilmer County Emergency Management Director observed two to three minutes of quarter-sized hail about halfway between Cartecay and the Dawson County line.

Hail, Cherokee

When
June 6, 5:32 PM EST to 5:35 PM EST
Where
Cherokee County, 2.85 mi E of Greeley to 0.57 mi E of Greeley
Measured
0.88 in hail
Reported by
Public
Coordinates
34.400, -84.580

The public observed penny to nickel-sized hail in extreme northwest Cherokee county near the Pickens county line, north of Salacoa Valley. Two trees were also down in the area as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321411, 321442, 321441, 321445.